Louisiana, 2002

Tornado and Tropical Storm in Louisiana, September 25 to 27, 2002

September 25 to 27, 2002 · NWS LIX · 24 events in 21 counties and zones

Tropical Storm Isidore moved steadily northward across the central Gulf of Mexico on September 24 and September 25, 2002 before moving ashore near Grand Isle early on the morning on Thursday, September 26, 2002. The tropical storm moved steadily north across southeast Louisiana and by the afternoon of September 26 was located in central Mississippi downgraded to a tropical depression.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$109 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Tropical Storm Isidore moved steadily northward across the central Gulf of Mexico on September 24 and September 25, 2002 before moving ashore near Grand Isle early on the morning on Thursday, September 26, 2002. The tropical storm moved steadily north across southeast Louisiana and by the afternoon of September 26 was located in central Mississippi downgraded to a tropical depression. Tropical Storm Isidore had a large circulation with tropical storm force winds extending several hundreds of miles from its center. Prior to moving onto the Yucatan Peninsula earlier in the week and weakening, Isidore was classified as a major hurricane. Swells from the distant hurricane resulted in rip tides along the northern Gulf of Mexico, with a 41 year old man drowning on the afternoon of Sunday, Sept 22, 2002 at Port Fourchon, Lafouche Parish. The large circulation caused a significant storm surge over a large area for a tropical storm. Tide levels were 4 to 6 feet above normal across much of southeast Louisiana from Grand Isle eastward to the Pearl River. Storm surge flooding occurred outside of the hurricane protection levees across Lafourche, Jefferson, Plaquemine, St. Bernard, and Orleans Parishes, inundating roadways and flooding some non-elevated structures. Across Lake Pontchartrain and Lake Maurepas, storm surge of 4 to 5 feet above normal were measured. Low lying areas, roadways and some non-elevated structures in parishes surrounding Lake Pontchartrain and Maurepas were flooded. St. Tammany Parish was particularly hard hit with storm surge flooding when the Isidore moved north of the area, and the winds shifted to a southwest direction causing water levels to rapidly increase along the north shore of Lake Pontchartrain on the morning of Thursday, September 26, 2000. The storm surge overtopped or breached a small local levee system in southern portions of Slidell causing water to flood several hundred homes. Approximately 1000 homes were flooded in the parish from either storm surge, river flooding, or from flooding from heavy rainRainbands associated with Tropical Storm Isidore produced heavy rainfall in a wide area prior to and shortly after landfall. The greater New Orleans area, was particularly hard hit on the late afternoon and early evening Wednesday, September 25, 2002. Four to eight inches of rainfall occurred within 6 hours time. Drainage systems were overwhelmed by the heavy rain and numerous streets were flooded, automobiles were flooded, and water entered some homes. Portions of Terrebonne and Lafourche Parishes were also hard hit during the early morning of Thursday, September 26, 2002 with homes flooded when heavy rainfall overwhelmed drainage. Between 200 and 300 homes and businesses were reported flooded in Terrebonne Parish. Storm total rainfall of 10 to 15 inches were common across southeast Louisiana. Most areas recorded sustained winds of 35 to 45 mph with some gusts to 50 mph in sqaulls. The highest wind speeds were observed near the coast or tidal lakes. Grand Isle, on the coast, recorded the highest wind gust of 71 mph.A tornado touched down near Golden Meadow, Lafourche Parish, where a couple of sheriff's office patrol cars were damaged along with several storage buildings.The Louisiana Office of Emergency Preparedness reported appoximately 2500 people sought refuge in approximately 40 shelters in the state. As of late November 2002, the Louisiana State Insurance Department reported that insurance industry has indicated that Tropical Storm Isidore had resulted in $105 million in insured losses. Approximately 166,200 claims had been filed with private insurance companies.A reliable estimate of uninsured losses had not been determined as of the end of November 2002. .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 25, 2:45 AM CST, 7 hours 15 minutes earlier.

Area forecast discussion, Sep 25, 2:45 AM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
345 AM CDT WED SEP 25 2002

...TROPICAL STORM ISIDORE CONTINUES NORTHWARD TRACK...
...TORNADO THREAT IS INCREASING...

LITTLE CHANGE IN THE STRENGTH IF TROPICAL STORM ISIDORE IS NOTED.
WHILE DEEP CONVECTION HAS DEVELOPED JUST EAST AND SOUTHEAST OF THE
CENTER...RECON DATA SHOWS SURFACE PRESSURES HAVE RISEN. THE LATEST
FORECAST TRACK NOW BRINGS ISIDORE TO THE SOUTHEAST LA COAST AS A
STRONG TROPICAL STORM. THE TRACK STILL BISECTS THE FORECAST AREA
WITH AN EXPECTED LANDFALL LATE TONIGHT/ AROUND 4 AM/ SOUTH-SOUTHWEST
OF NEW ORLEANS. THE CENTER OF WHAT IS FORECAST TO BE DOWNGRADED TO
TROPICAL DEPRESSION ISIDORE SHOULD EXIT THE FORECAST AREA NORTH OF
MCCOMB AROUND 3 PM THURSDAY.

MID LATITUDE INFLUENCES...NAMELY A 60 TO 90 KNOT 250 JET EXTENDING
FROM THE LOWER MS VALLEY INTO THE OHIO VALLEY...AND A SHORTWAVE
TROUGH OVER THE EAST CENTRAL PLAINS INTO EAST TEXAS...ARE GREATLY
ENHANCING LIFT AND THIS PATTERN WILL CONTINUE MUCH OF TODAY. ALSO...
A PRONOUNCED UPPER DEFORMATION PATTERN IN THE NORTH GULF OF
MEXICO...AND THE NORTHERN PORTION OF THE STRONG LARGE SCALE LOW
LEVEL CIRCULATION AROUND ISIDORE ARE ALSO SUPPORTING THE INCREASE IN
CONVECTION IN THE COASTAL WATERS. THE KLIX 06Z SOUNDING AND WSR-88D
VWP SHOWS 35-45 KNOT WINDS IN THE 1 TO 9 KFT LAYER WHICH VEERS FROM
NORTHEAST TO SOUTHEAST. THIS COMPUTES TO A WHOPPING 399 M2/S2 STORM
RELATIVE HELICITY IN THE 0-3 KM LAYER. WILL ADDRESS EACH THREAT
BELOW...BUT PLEASE REFER TO THE LATEST LOCAL ACTION STATEMENT...
HAZARDOUS WEATHER OUTLOOK...SHORT TERM FORECAST...FLOOD
STATEMENTS...AND POSSIBLE SHORT-FUSE WARNINGS FOR TORNADOES AND
FLASH FLOODING.

...FLOODING...

THE COMBINATION OF LONG DURATION MODERATE TO HEAVY RAIN AND BURSTS
OF STRONG CONVECTION IN BANDS WILL INCREASE THE POTENTIAL FOR FLASH
FLOODING...SO WILL MAINTAIN THE CURRENT FLOOD WATCH FOR THE ENTIRE
FORECAST AREA. CURRENT HPC QPF FORECASTS IN THE NEXT 24 HOURS RANGE
FROM NEAR 3 INCHES IN EXTREME SOUTHWEST MS AND SOUTH CENTRAL LA TO 7
INCHES JUST SOUTH AND SOUTHEAST OF NEW ORLEANS. REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS AND RIVER FORECAST CENTER PRODUCTS
REGARDING RIVER FLOODING.

...TORNADOES...

A TORNADO WATCH HAS BEEN ISSUED UNTIL 1 PM CDT FOR MOST OF SOUTHEAST
LA AND EXTREME SOUTH MS. KLIX RADAR SHOWS SEVERAL ROTATING AND
DISTINCT CELLS AS CLOSE AS THE MARSHES OF ST BERNARD PARISH.

...STORM SURGE AND TIDES...

TIDES ARE CURRENTLY NEAR 2 FEET ABOVE NORMAL. FORECAST STORM SURGE
WITH THE LANDFALL OF TROPICAL STORM ISIDORE IS EXPECTED TO BE IN THE
3 TO 6 FOOT RANGE.

...WIND...

PROJECTED TRACK AND WIND SWATH OF ISIDORE WILL BRING TROPICAL STORM
FORCE WINDS INTO MUCH OF THE FORECAST AREA BY LATE TONIGHT...MAINLY
IN THE AREA COVERED BY OUR LOCAL ACTION STATEMENT. HOWEVER...THE
DECAY RATE OF ISIDORE COMBINED WITH FRICTIONAL EFFECTS WILL MAKE IT
HARD TO REALIZE SUSTAINED 40 MPH WINDS FOR THE FAR INLAND SOUTHEAST
LA PARISHES AND INLAND MS COUNTIES. FOR THAT REASON...WILL HOLD OFF
ON AN INLAND TROPICAL STORM WIND WATCH.

...THURSDAY NIGHT THROUGH DAY SEVEN...

RAPIDLY IMPROVING CONDITIONS WILL OCCUR COURTESY OF DEPARTING
ISIDORE AND A COLD FRONT WHICH WILL SWEEP THROUGH THE FORECAST AREA
ON FRIDAY. LOWER DEWPOINTS WILL BRING LOWER HUMIDITY AND COOLER
NIGHTTIME TEMPS IN THE 60S.

PRELIM NUMBERS...

MCB 75/70/77/69 +++3  BTR 75/71/78/69 ++93
MSY 76/73/80/73 ++93  GPT 75/74/80/74 +++3

.NEW...A TROPICAL STORM WARNING AND A HURRICANE WATCH ARE IN EFFECT
FROM KPQL TO THE ATCHAFALAYA RIVER BASIN OUT 60 NM.
LA...TROPICAL STORM WARNING AND HURRICANE WATCH LAZ038-040-046>050
-056>070
     FLOOD WATCH LAZ034>040-046>050-056>070.
MS...TROPICAL STORM WARNING AND HURRICANE WATCH MSZ080>082
     FLOOD WATCH MSZ068>071-077-080>082.

22

In the hours before

Special weather statement, Sep 25, 5:15 AM CST, 4 hours 45 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-270000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
615 AM CDT WED SEP 25 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 10 AM CDT THIS MORNING FOR
   EXTREME SOUTHEAST LOUISIANA AND SOUTHEAST MISSISSIPPI...

...A TROPICAL STORM WARNING IS IN EFFECT FOR MOST OF SOUTHEAST
   LOUISIANA AND ALL OF COASTAL MISSISSIPPI...

...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR THE EXTREME
   NORTHERN HALF OF SOUTHEAST LOUISIANA AND THE EXTREME SOUTHWEST HALF
   OF SOUTHWEST MISSISSIPPI...

...A FLOOD WATCH IS IN EFFECT THROUGH TODAY ACROSS SOUTHEAST
   LOUISIANA AND SOUTH MISSISSIPPI...

.SYNOPSIS...TROPICAL STORM ISIDORE LOCATED OVER THE EXTREME EAST
PORTION OF LAKE PONTCHARTRAIN AT 6 AM CDT WILL CONTINUE TO MOVE
NORTH INTO SOUTHERN MISSISSIPPI THIS MORNING. ALL INTERESTS IN
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI SHOULD MONITOR THE LATEST
ADVISORIES FROM THE NATIONAL HURRICANE CENTER AND TROPICAL STORM
LOCAL ACTION STATEMENTS ISSUED BY THIS OFFICE.

.ACTIONS...LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT
OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS
SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR LOCAL
CABLE OR SATELLITE TELEVISION PROVIDER FOR LATEST INFORMATION
CONCERNING THIS POTENTIALLY DANGEROUS WEATHER SITUATION.
Special weather statement, Sep 25, 5:45 AM CST, 4 hours 15 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
645 AM CDT WED SEP 25 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 1 PM FOR MOST OF SOUTHEAST
   LOUISIANA AND SOUTHEAST MISSISSIPPI...

...A TROPICAL STORM WARNING AND HURRICANE WATCH ARE IN EFFECT FOR
   MOST OF SOUTHEAST LOUISIANA AND ALL OF COASTAL MISSISSIPPI...

...A FLOOD WATCH IS IN EFFECT TODAY THROUGH THURSDAY ACROSS
   SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...

.SYNOPSIS...
TROPICAL STORM ISIDORE WILL CONTINUE TO MOVE NORTH AND IS EXPECTED TO
MAKE LANDFALL ON THE SOUTHEAST LOUISIANA COAST...SOUTH-SOUTHWEST OF
NEW ORLEANS...LATE TONIGHT. REFER TO THE LATEST ADVISORIES FROM THE
NATIONAL HURRICANE CENTER ON ISIDORE. AN UPPER LEVEL DISTURBANCE
WILL MOVE FROM WEST TO EAST ACROSS THE LOWER MISSISSIPPI VALLEY TODAY
AND TONIGHT.

.THUNDERSTORMS AND TORNADOES...
SCATTERED THUNDERSTORMS WILL MOVE FROM SOUTHEAST TO NORTHWEST FROM
THE COASTAL WATERS INTO SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI.
CONDITIONS ARE FAVORABLE FOR ROTATING THUNDERSTORMS AND ISOLATED
TORNADOES TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS IN BANDS
WILL PRODUCE SQUALLS WITH STRONG WIND GUSTS.

.HEAVY RAINFALL...FLOODING...AND STORM SURGE...
RAINFALL TOTALS TODAY AND TONIGHT ARE EXPECTED TO RANGE FROM 2 TO
4 INCHES ACROSS SOUTHWEST MISSISSIPPI AND PORTION OF SOUTHEAST
LOUISIANA NEAR THE ATCHAFALAYA RIVER...TO 5 TO 10 INCHES ACROSS
AREAS SOUTH AND EAST OF LAKE PONTCHARTRAIN AND ALONG THE MISSISSIPPI
COAST. ISOLATED LOCATIONS COULD RECEIVE AS MUCH AS 15 INCHES OF RAIN
WHERE REPEAT BANDS OF HEAVY RAIN OCCUR. HEAVY RAIN WILL RESULT IN
LOCALIZED FLOODING OF ROADS...SMALL STREAMS...AND LOW LYING AND
FLOOD PRONE AREAS. FLOODING WILL BE WORSE IN AREAS NEAR THE TIDAL
LAKES AND COAST WHERE HIGH TIDES WILL BLOCK DRAINAGE. STORM SURGE
FLOODING FROM TIDES OF 3 TO 6 FEET ABOVE NORMAL IS EXPECTED LATE
TONIGHT AS TROPICAL STORM ISIDORE MAKES LANDFALL.

.HIGH WINDS...
TROPICAL STORM FORCE WINDS OF 40 TO 70 MPH WILL OCCUR IN THE COASTAL
WATERS AND IMMEDIATE COASTAL SECTIONS THROUGH TONIGHT. GUSTS TO
TROPICAL STORM FORCE WILL SPREAD INLAND TODAY AND TONIGHT OVER
INLAND PORTIONS OF SOUTHEAST LOUISIANA AND SOUTHEAST MISSISSIPPI.

 .ACTIONS...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS...AND
HAM RADIO OPERATORS FOR SEVERE WEATHER OPERATIONS WILL BE REQUIRED
TODAY AND TONIGHT.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Special weather statement, Sep 25, 9:30 AM CST, 30 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT WED SEP 25 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 1 PM FOR MOST OF SOUTHEAST
   LOUISIANA AND SOUTHEAST MISSISSIPPI...

...A TROPICAL STORM WARNING AND HURRICANE WATCH ARE IN EFFECT FOR
   MOST OF SOUTHEAST LOUISIANA AND ALL OF COASTAL MISSISSIPPI...

...A FLOOD WATCH IS IN EFFECT TODAY THROUGH THURSDAY ACROSS
   SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...

.SYNOPSIS...
TROPICAL STORM ISIDORE WILL CONTINUE TO MOVE NORTH AND IS EXPECTED TO
MAKE LANDFALL ON THE SOUTHEAST LOUISIANA COAST...SOUTH-SOUTHWEST OF
NEW ORLEANS...LATE TONIGHT. REFER TO THE LATEST ADVISORIES FROM THE
NATIONAL HURRICANE CENTER ON ISIDORE. AN UPPER LEVEL DISTURBANCE
WILL MOVE FROM WEST TO EAST ACROSS THE LOWER MISSISSIPPI VALLEY TODAY
AND TONIGHT.

.THUNDERSTORMS AND TORNADOES...
SCATTERED THUNDERSTORMS WILL MOVE FROM SOUTHEAST TO NORTHWEST FROM
THE COASTAL WATERS INTO SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI.
CONDITIONS ARE FAVORABLE FOR ROTATING THUNDERSTORMS AND ISOLATED
TORNADOES TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS IN BANDS
WILL PRODUCE SQUALLS WITH STRONG WIND GUSTS.

.HEAVY RAINFALL...FLOODING...AND STORM SURGE...
RAINFALL TOTALS TODAY AND TONIGHT ARE EXPECTED TO RANGE FROM 2 TO
4 INCHES ACROSS SOUTHWEST MISSISSIPPI AND PORTION OF SOUTHEAST
LOUISIANA NEAR THE ATCHAFALAYA RIVER...TO 5 TO 10 INCHES ACROSS
AREAS SOUTH AND EAST OF LAKE PONTCHARTRAIN AND ALONG THE MISSISSIPPI
COAST. ISOLATED LOCATIONS COULD RECEIVE AS MUCH AS 15 INCHES OF RAIN
WHERE REPEAT BANDS OF HEAVY RAIN OCCUR. HEAVY RAIN WILL RESULT IN
LOCALIZED FLOODING OF ROADS...SMALL STREAMS...AND LOW LYING AND
FLOOD PRONE AREAS. FLOODING WILL BE WORSE IN AREAS NEAR THE TIDAL
LAKES AND COAST WHERE HIGH TIDES WILL BLOCK DRAINAGE. STORM SURGE
FLOODING FROM TIDES OF 3 TO 6 FEET ABOVE NORMAL IS EXPECTED LATE
TONIGHT AS TROPICAL STORM ISIDORE MAKES LANDFALL.

.HIGH WINDS...
TROPICAL STORM FORCE WINDS OF 40 TO 70 MPH WILL OCCUR IN THE COASTAL
WATERS AND IMMEDIATE COASTAL SECTIONS THROUGH TONIGHT. GUSTS TO
TROPICAL STORM FORCE WILL SPREAD INLAND TODAY AND TONIGHT OVER
INLAND PORTIONS OF SOUTHEAST LOUISIANA AND SOUTHEAST MISSISSIPPI.

 .ACTIONS...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS...AND
HAM RADIO OPERATORS FOR SEVERE WEATHER OPERATIONS WILL BE REQUIRED
TODAY AND TONIGHT.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 tropical storm, 6 flash flood, 1 tornado. Local standard time, as filed.

Tropical Storm, Upper Terrebonne

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
Upper Terrebonne forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER

Tropical Storm, Upper St. Bernard

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
Upper St. Bernard forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Tropical Storm, Upper Plaquemines

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
Upper Plaquemines forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER

Tropical Storm, Upper Lafourche

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
Upper Lafourche forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER

Tropical Storm, Tangipahoa

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
Tangipahoa forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER

Tropical Storm, St. Tammany

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
St. Tammany forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER

Tropical Storm, St. John the Baptist

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
St. John the Baptist forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER
Coordinates
30.127, -90.471 (the zone’s center; the record gives no point)

Tropical Storm, St. James

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
St. James forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER
Coordinates
30.026, -90.796 (the zone’s center; the record gives no point)

Tropical Storm, St. Charles

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
St. Charles forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER

Tropical Storm, Orleans

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
Orleans forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER

Tropical Storm, Lower Terrebonne

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
Lower Terrebonne forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER

Tropical Storm, Lower St. Bernard

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
Lower St. Bernard forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Tropical Storm, Lower Plaquemines

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
Lower Plaquemines forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER

Tropical Storm, Lower Lafourche

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
Lower Lafourche forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER

Tropical Storm, Lower Jefferson

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
Lower Jefferson forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER

Tropical Storm, Livingston

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
Livingston forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER

Tropical Storm, Ascension

When
September 25, 10:00 AM CST to September 27, 12:00 AM CST
Where
Ascension forecast zone
Property damage
$6.4 million
Reported by
EMERGENCY MANAGER

Flash Flood, St. Charles

When
September 25, 2:30 PM CST to September 26, 6:00 AM CST
Where
St. Charles County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
29.906, -90.358 (the zone’s center; the record gives no point)

Flash Flood, St. Bernard

When
September 25, 2:30 PM CST to September 26, 8:00 AM CST
Where
St. Bernard County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Flash Flood, Jefferson

When
September 25, 2:30 PM CST to September 26, 8:00 AM CST
Where
Jefferson County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
29.681, -90.098 (the zone’s center; the record gives no point)

Flash Flood, Orleans

When
September 25, 2:30 PM CST to September 26, 8:00 AM CST
Where
Orleans County, Countywide
Reported by
BROADCAST MEDIA
Coordinates
30.069, -89.928 (the zone’s center; the record gives no point)

Flash Flood, Plaquemines

When
September 25, 5:00 PM CST to September 26, 6:00 AM CST
Where
Plaquemines County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
29.544, -89.820 (the zone’s center; the record gives no point)

Flash Flood, Lafourche

When
September 25, 6:00 PM CST to September 26, 6:00 AM CST
Where
Lafourche County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
29.500, -90.403 (the zone’s center; the record gives no point)

Tornado, Lafourche

When
September 25, 11:30 PM CST to September 26, 11:30 PM CST
Where
Lafourche County, 1 mi S of Golden Meadow
Rating
F1
Path length
0.5 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
29.383, -90.283

A tornado touched down briefly causing damage to two autos and several storage buildings.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyThe tornado archive for Louisiana, 2002Warnings in Louisiana, September 2002The 2002 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320788, 5320789, 5320790, 5320791, 5320792, 5320793, 5320794, 5320795, 5320796, 5320797, 5320798, 5320799, 5320800, 5320801, 5320802, 5320803, 5320804, 5320783, 5320784, 5320785, 5320786, 5320781, 5320782, 5320787.